Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 27, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Mar 19, 2023, 12:12 PM MDT for 4 counties in Wyoming. It was in force for 8 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 19, 2023, 12:12 PM MDT (18:12 UTC)
- Expired
- Mar 19, 2023, 8:34 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 12:42 PM MDT | NON-TSTM WND GST 65 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 19, 2:22 PM MDT | NON-TSTM WND GST 59 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Mar 19, 2:42 PM MDT | NON-TSTM WND GST 58 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 19, 3:16 PM MDT | NON-TSTM WND GST 60 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Mar 19, 3:36 PM MDT | NON-TSTM WND GST 63 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Mar 19, 3:56 PM MDT | HIGH SUST WINDS 44 | 7 Nw Elk Mountain, WY | MESONET STATION WY18 HALLECK RIDGE (WYDOT). |
| Mar 19, 4:02 PM MDT | NON-TSTM WND GST 62 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 19, 4:06 PM MDT | NON-TSTM WND GST 60 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2689 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
728 WWUS75 KCYS 191812 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1212 PM MDT Sun Mar 19 2023 WYZ106-110-200600- /O.NEW.KCYS.HW.W.0027.230319T1812Z-230320T0600Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 1212 PM MDT Sun Mar 19 2023 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...West to southwest winds 35 to 50 MPH with gusts up to 60 MPH possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins, Central Laramie Range and southwest Platte County including Bordeaux along Interstate 25 between Chugwater and Wheatland. * WHEN...Now until Midnight MDT tonight. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
1 follow-up statement
172 WWUS75 KCYS 200234 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 834 PM MDT Sun Mar 19 2023 WYZ106-110-200345- /O.CAN.KCYS.HW.W.0027.000000T0000Z-230320T0600Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 834 PM MDT Sun Mar 19 2023 ...HIGH WIND WARNING IS CANCELLED... West to southwest winds have diminished early this evening. Gusts of 40 to 50 MPH will be possible for the next few hours. The High Wind Warning is cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 19, 11:13 AM MDT, 59 minutes earlier.
Area forecast discussion, Mar 19, 11:13 AM MDT, 59 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1113 AM MDT Sun Mar 19 2023 .SHORT TERM...(Today through Tuesday) Issued at 400 AM MDT Sun Mar 19 2023 Weak upper-level ridging over the Intermountain West and High Plains over the next few days will keep temperatures across most of the CWA near-average. High temperatures on Sunday will range from the 40s to mid 50s with sunny skies. It will also be on the breezy side as a weak shortwave within the ridge will cause both MSLP and height gradients along the west of the Laramie Range to steepen. The wind prone areas of Arlington and Bordeaux could see gusts up to 55 MPH this afternoon as flow aloft maxes out around 45 kts with decent subsidence. Could need an SPS for these areas later in the day since an occasional gust to 60 MPH cannot be ruled out with gap flow. Wind prone adjacent plains areas could see gusts up to 40 MPH. Weather gets more interesting on Monday with an incoming upper-level shortwave that's a bit more potent than the one on Sunday. Luckily, the weak ridge will hang on through the afternoon, leading to high temperatures similar to Sunday's, but with increasing clouds. Mountain snow begins during the day on Monday with moist southwesterly flow ahead of the shortwave. This is a great set-up for the Sierra Madre Range to receive a quick foot of snowfall along the highest peaks of the range. Winds turn more westerly on Tuesday as the shortwave moves off to the northeast and the CWA briefly dries out before the next storm system right at its heels. Overall, locations above 9000 feet in the Sierra Madre Range could see between 6 and 12 inches of snowfall between Monday and Tuesday afternoon which could prompt the issuance of a Winter Weather Advisory. The Snowy Range will largely be shadowed in this event so not expecting anything over 6 inches in this range. Not expecting much in the way of any snow accumulations for the plains either, though some locations could wake up on Tuesday morning to a dusting of snow. .LONG TERM...(Wednesday through Saturday) Issued at 400 AM MDT Sun Mar 19 2023 GFS and ECMWF coming into good agreement with a fairly strong shortwave moving through the CWA Wednesday. Good upper level diffluence over our western CWA Wednesday with the CWA on the left front quadrant of a strong 150kt jet moving through northern Colorado. Should have great lift with widespread precipitation forecast for most of the CWA. Will likely need a winter headline for the Sierra Madre and Snowy Ranges for Wednesday. Since it is still three days out...decided to let the dayshift take a look at the 12Z models before issuing any products. Upper shortwave trough moves through late Wednesday evening. Surface front remains over the area through Thursday morning before lifting north as a warm front Thursday afternoon. Longwave trough over the Rockies Friday with unsettled weather to continue. Next Pacific low pressure system tracks into Utah Friday afternoon. Differences in guidance as GFS has surface front over central Colorado with widespread precipitation over much of the state. ECMWF however...has the upper shortwave tracking across Wyoming...with precipitation further north across northern Wyoming. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1106 AM MDT Sun Mar 19 2023 VFR to MVFR conditions likely through the forecast period for all terminals. Shortwave trough is expected to dig across the region this afternoon into the evening hours, bringing some gusty winds and precipitation chances across the far southwestern portions of the CWA. At this time, not expecting any precipitation chances for KRWL with the arrival of this boundary. But will see precipitation chances increase after 18z tomorrow. Otherwise, expect lowering ceilings towards MVFR and increased wind speeds early tomorrow morning. && .FIRE WEATHER... Issued at 400 AM MDT Sun Mar 19 2023 Elevated fire weather conditions are possible Sunday. Relative humidities east of the Laramie Range drop into the mid teens with wind gusts up to 35 MPH. Temperatures on Sunday will also be warmer in these locations, making it into the 40s and low 50s. Conditions improve through the beginning of the work week as an upper-level disturbance brings increased moisture and the chance for both rain and snow showers. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...SF LONG TERM...GCC AVIATION...MRD FIRE WEATHER...SF
Hazardous weather outlook, Mar 19, 2:13 AM MDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 213 AM MDT Sun Mar 19 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113- 115>119-200815- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 213 AM MDT Sun Mar 19 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required. WYZ106-110-200815- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- 213 AM MDT Sun Mar 19 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY West winds will increase with gusts up to 55 MPH possible, especially in and around Arlington and Bordeaux. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY Periods of strong winds will also be possible on Tuesday. .Spotter information statement... Spotter activation will not be required. WYZ112-114-200815- Sierra Madre Range-Snowy Range- 213 AM MDT Sun Mar 19 2023 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY Multiple rounds of snow are expected throughout the week. First round of snow will be Monday into Tuesday, with moderate to heavy snow possible at times. Second round of snow is Wednesday into Thursday with more heavy snow possible. Accumulations over a foot possible, especially for the Sierra Madre Range. .Spotter information statement... Spotter activation will not be required.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 1:29 PM MDT | Winter Weather Advisory | CYS | Albany, Carbon | 37 hr |
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.